Saturday, February 5, 2011

Symptoms and Treatment of Monkshood Poisoning

The information here comes from a few sources on the net, the signs and symptoms for Monkshood poisoning include:
  • Nausea
  • Burning
  • Tingling
  • Paralysis
  • Vomiting
  • Dizziness
  • Sweating
  • Confusion
  • Headache
  • Numbness
  • Convulsions 
  • Slowed pulse
  • Blurred vision
  • Shallow breathing
  • Motor impairment
  • Breathing problems
  • Frothing at the mouth
  • Alternating cold and burning sensations
A sufficient quantity of Monkshood will result in death in just a few hours. Less than a half a teaspoonful of the tincture has proved fatal in some cases; a whole teaspoonful will always do the job if left for long in the stomach.

Normally the whole time period from ingesting to death, depending on the quantity of toxin is about an hour, it's a slow and painful death, similar to strychnine poisoning. 

Most instances of contact with this plant is from touching the foliage, resulting in irritation, slight dizziness and a little nausea. Death definitely happens when the plant is eaten or if plant touches any open wounds. You should always wear gloves when handling Monkshood.

This is the classic poison, it leaves the victim writhing in agony, albeit one's consciousness remains normal to the last.  I found another website that states that atropine is an antidote.
  • The physiological antidotes are atropine and digitalin or strophanthin, which should be injected subcutaneously in maximal doses.
Atropine is an active agent in Belladonna, and like Monkshood, Belladonna is one of the most toxic plants in the world.  I have a feeling that this bit of information may only be folklore.  I would not put my trust in one poison neutralizing another. 

According to several internet sourses, the treatment is to empty the stomach by tube or by a non-depressant emetic (an agent that induces vomiting).

Treatment:

  • Don't Panic.
  • There is no chemical antidote for aconite.
  • Call 911 and tell them you have a poisoning victim, and/or call your doctor's emergency number and get instructions. 
  • Immediately induse vomiting to rid victim's system of the poison.
  • Immediately give victim  a teaspoonful of mustard, mixed in a teacupful of warm (not hot) water.
  • If vomiting does not occur after ten minutes, repeat the last step using large amounts of warm water.
  • If no mustard is available, a tablespoonful of salt, in a teacupful of warm, (not hot) water, will serve purpose.
  • After victim has vomited, mix powdered charcoal, a teaspoonful at a time, in water, and let it be drunk; and also use lots of very strong tea.
  • Briskly rub the victim's limbs with your warmed hands, and place hot bottles or bricks alongside the body and beside the feet.
  • If other treatment is used, it should only be at the judgment of a physician, who should be summoned as soon as possible.

6 comments:

Stephanie Drew said...

I truly appreciate your article. I was poisoned in april of 2013 by transplanting this. I have been hospitalized several times, been in a coma, have permanent nerve damage, use a cane, have limited mobility on the right side of my body & have seen hundreds of doctors & had thousands of tests & procedures. I have stomach problems & eating/ swallowing issues. I take several medications a day & need help showering. Every single aspect of my life has changed as a result of this I am 46 and have to depend on other people to help me.I am now on complete disability. If anyone thinks this is just a myth..please please please think again!

The Gardener said...

Stephanie, I am truly sorry for the pain and suffering you must endure.

Anonymous said...

Atropine being the antidote to Monkshood is no folklore. The two poisons act on the same sodium-ion channels, causing opposite effects. Thus, they negate each other. Atropine is also the medicine used to treat Sarin (the nerve gas), following the same logic.

david brannigan said...

My names david brannigan. Im 35 and I was intentionally poisoned with this flower along with dried fox glove leaves/digitalis, possible yew tree aril powder and god knows what else by a bunch of spineless gutless cowards in december 2013. Since then i've had ongoing serious health trouble inc heart failure/heart attacks and nerve system issues, vascular and respiritory problems and excruciating pain that even morphine struggles to solve. Add to that i'm receiving no medical treatment at all as they dont beleive i was poisoned, 30+ times to A&E, admitted into Cardiac care ward 4 times etc etc inc dozens & dozens of doctors appointments yet they all do nothing and send me home very ill every time. I was very ill again today and should be in hospital as i know i'm dying slowly but surely. If you dont die from initial poisoning the long term effects are torture! Trust me! Heart rates and blood pressure spike from very low to very high within seconds/minutes. My heart rates: Lowest 32bpm, higest 200+ due to atrial fibrilation! My blood pressure spikes in seconds from ok to 187/126 etc and its crippling me! I had no ill health at all prior to my december 2013 poisoning and i was a very active fit and healthy young fella working in forestry and mining. Now i'm bed ridden daily and feel so ill i cant put it all in words. If anyone knows someone who can help or has medical knowledge of dealing with these poisons, please get in touch! Or if anyone knows about these plants and can help or knows someone who maybe can help me please email me: branni79@gmail.com or call 07918796843
Stephanie i know how you feel! I hope you get some stability in your life and someone can help you! Take care, dave

The Gardener said...

Have you tried talking to the Poison Control Center?

The American Association of Poison Control Centers supports the nation’s 55 poison centers in their efforts to prevent and treat poison exposures. Poison centers offer free, confidential medical advice 24 hours a day, seven days a week through the Poison Help line at 1-800-222-1222. This service provides a primary resource for poisoning information and helps reduce costly hospital visits through in-home treatment.

The AAPCC is located at 515 King St., Suite 510, Alexandria, VA 22314.

Phone: 703-894-1858

Email: info@aapcc.org

Anonymous said...

The long term effects you are describing could be accentauted by psichosomatic issues. Have you thought of consulting a psychologist? I accidentaly got a very mild poisoning with the Amanita muscaria mushrooms (red with white dots) and had some terrible after "effects" for more than a month. I suffer from psichosomatic disorder and hypocondria and I am sure it was a neurotic episode more than true poisoning. It feels vrey real, I know, and it's very hard to accept that it is just a dillusion. But I came to terms with my condition and I have not felt being poisoned or ill ever since. If you feel depressed and have anxiety issues and have a feeling that people are "against" you, you should really check a psychologist with know-how of psychosomatic disorders.